Can Ativan Be Stopped Abruptly?

In most cases, no, Ativan should not be stopped abruptly.

Question

My doctor has prescribed me Ativan 3-3.5 mg daily as needed. For the past 3-4 months I have used the prescribed amount 3-4 times per week ( usually 3). I want to stop the Ativan or at least reduce the frequency. Can I just stop the Ativan or should I taper? If I need to taper, how quickly or slowly should I do that? How quickly would withdrawal symptoms start if I were to have them?

Asked by TC2018 On Dec 04, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Dec 04, 2018

Answer

It is not recommended to stop Ativan (lorazepam) abruptly without discussing it with your doctor first. Stopping Ativan 'cold-turkey', without a gradual dose reduction, greatly increases the risk of relapse/rebound of condition being treated and withdrawal symptoms. These symptoms can include:

  • Sweating
  • Increased heart rate
  • Muscle cramps
  • Tremor
  • Insomnia
  • Anxiety
  • Agitation
  • Nausea
  • Vomiting
  • Sweating
  • Hallucinations
  • Seizures

The prescribing information states the following regarding withdrawal symptoms with Ativan:

Withdrawal symptoms (e.g., rebound insomnia) can appear following cessation of recommended doses after as little as one week of therapy. Abrupt discontinuation of product should be avoided and a gradual dosage-tapering schedule followed after extended therapy.
Ativan Prescribing Information

It is important that you speak with your doctor regarding how to safely and effectively stop Ativan if you plan on discontinuing it.

There are many factors to take into consideration and your doctor will be your best resource as they have your complete medical history.

Section Summary

Ativan (lorazepam) can cause withdrawal symptoms if stopped abruptly. In most cases, a gradual dose reduce is recommended to reduce the severity of potential withdrawal symptoms.

Benzodiazepine Withdrawal

Ativan (lorazepam) is classified as a benzodiazepine. Physiologic dependence, and the resulting difficulty in getting off the medication, occurs often as a natural consequence of regular use. It doesn't necessarily imply misuse or abuse.

How quickly dependence develops depends on a variety of factors, but studies suggest that it can occur in as few as 1-6 weeks, especially if high doses are used. Resulting withdrawal symptoms with benzodiazepines like Ativan are commonly seen if stopped abruptly or your dose is reduced too quickly.

Additionally, certain benzodiazepines are more likely than others to cause withdrawal symptoms, especially ones that have a short duration of action of half-life. Ativan is one benzodiazepine that has been associated with more severe withdrawal symptoms than many others due to its relatively short duration of action.

Withdrawal symptoms, if they occur, can start almost immediately after a change in dose. They generally range from mild to moderate in severity, but can certainly be worse depending on the individual.

If treating certain conditions, like epilepsy, it is vitally important that individuals not be withdrawn abruptly from benzodiazepines due to the risk of inducing seizures. The greatest risk of seizure is typically during the first 24 to 72 hours.

Section Summary

Dependence to benzodiazepines like Ativan can occur quickly, and within the commonly prescribed dosing regimens. A gradual dose reduction (i.e. tapering) is recommended to reduce to risk of severe withdrawal symptoms.

Ativan Taper Strategies

It is important to remember that following a tapering protocol does not eliminate the risk of withdrawal symptoms. If nothing else, it should hopefully reduce the severity and duration of them.

There is no single recommended tapering method for Ativan. The approach used is very much patient-specific and should be based on a discussion with your doctor as there are many factors to consider, such as:

  • Co-morbidities
  • Concomitant medications
  • Dose you have been taking
  • How long you have been taking the medication
  • Disease being treated

One source recommends tapering a benzodiazepine like Ativan no faster than a 25% dose reduction per week. This would result in a 4 week long, gradual dose reduction, until the drug is finally discontinued.

Other sources vary their recommendations based on the condition being treated. For example, for panic disorder, The Practice Guideline For The Treatment of Patients With Panic Disorder recommends a taper no faster than 10% per week. This would result in a taper of nearly 3 months.

Yet another strategy involves switching from Ativan to another benzodiazepine with a long half-life, such as clonazepam or diazepam. Long half-life drugs tend to have less severe, more manageable withdrawal reactions.

All in all, even though there is no single agreed upon 'best' tapering strategy, the important thing to remember is that, in general, benzodiazepines like Ativan should be slowly tapered to minimize the risk of withdrawal.

Be sure to discuss your particular situation with your doctor to find the best approach.

Section Summary

There are several tapering strategies that can be used for Ativan and there are several factors to consider when picking a method. Be sure to discuss which strategy is best for you with your doctor.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! [email protected]; Office: 716-389-3076

Comments

Recent Questions